North Carolina, 2013

Damaging Winds in North Carolina, August 3, 2013

August 3, 2013 · NWS RAH · 2 events in 1 county or zone

Showers and thunderstorms formed along and ahead of an approaching cold front. A few of these storm became strong to severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Showers and thunderstorms formed along and ahead of an approaching cold front. A few of these storm became strong to severe. One storm produced wind damage across western Wake County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 3, 1:20 PM EST, 4 hours 59 minutes earlier.

Area forecast discussion, Aug 3, 1:20 PM EST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
220 PM EDT SAT AUG 3 2013

.SYNOPSIS...
SEVERAL SHORTWAVE TROUGHS ACROSS CENTRAL NORTH CAROLINA WILL YIELD
UNSETTLED WEATHER THROUGH THE EVENING BEFORE A STRONGER COLD FRONT
APPROACHES FROM THE NORTH ON SUNDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 215 PM SATURDAY...

TODAY AND TONIGHT: A HOT AND HUMID DAY IS EXPECTED ACROSS CENTRAL NC
AS TEMPERATURES CLIMB THROUGH THE 80S TO THE LOWER 90S ACCOMPANIED
BY DEWPOINTS IN THE LOWER TO MID 70S. AS MVFR CEILINGS PERSIST IN
SOME LOCATIONS...SOME SMALLER DIFFERENTIAL HEATING BOUNDARIES ARE
SETTING UP IN ADDITION TO TWO MORE DEFINED BOUNDARIES ALREADY
PRODUCING SOME SHOWERS. THE FIRST IS LOCATED ACROSS THE NORTHERN
PIEDMONT WITH THE SECOND BEING THE REMNANTS OF THE WASHED OUT FRONT
WHICH IS LINING UP JUST EAST OF THE I-95 CORRIDOR. THESE TWO
BOUNDARIES WILL BE THE MAIN FOCUS FOR SHOWERS AND THUNDERSTORMS THIS
AFTERNOON WITH THE NORTHERN BOUNDARY EVENTUALLY CATCHING UP WITH THE
SOUTHERN BOUNDARY ALONG THE EASTERN TIER OF THE CWA. LATER THIS
AFTERNOON...INTERACTION WITH THE SEA BREEZE MAY PROVIDE SOME
ADDITIONAL LIFT AND ORGANIZATION THUNDERSTORMS.

AS FAR AS SEVERE PARAMETERS ARE CONCERNED...MLCAPE VALUES OF
1500-2000 J/KG ARE EXPECTED WITH VERY LARGE LOW LEVEL LAPSE RATES.
MID-LEVEL LAPSE RATES AROUND 6 ARE NOT NEARLY AS IMPRESSIVE AS THEIR
LOW LEVEL COUNTERPARTS AND WILL HELP LIMIT VERTICAL ACCELERATION
THIS AFTERNOON. DCAPE VALUES WILL REMAIN HIGHEST ALONG THE SOUTHERN
AND EASTERNMOST EXTENTS OF THE CWA...NEAR 1000J/KG. EFFECTIVE SHEAR
VALUES...WHILE NOT EXCEPTIONAL COULD REACH 20-30 KNOTS BY
AFTERNOON...MAKING A FEW MULTICELLS POSSIBLE...BUT NOT WIDESPREAD BY
ANY MEANS.

HIGH RESOLUTION CONVECTION ALLOWING MODELS HAVE ALREADY PICKED UP ON
THE SMALLER SHOWERS CURRENTLY ONGOING AND ALL AGREE ON A SIMILAR
SOLUTION OF SCATTERED SHOWERS AND STORMS IN THE SANDHILLS AND
COASTAL PLAIN LATER THIS AFTERNOON BUT LACK ANY REAL ORGANIZATION.

WINDS ARE EXPECTED TO REMAIN SOUTHWESTERLY AT 5-10 KNOTS THROUGH THE
REMAINDER OF THE AFTERNOON WITH VERY LITTLE GUSTING EXPECTED...MAYBE
10-15 KNOTS THIS AFTERNOON WITH HIGHER LOCALIZED GUSTS NEAR
CONVECTION. HIGH TEMPERATURES MAY VARY THIS AFTERNOON DEPENDING ON
CONTINUED CLOUD COVER BUT AT LEAST SOME SPOTS SHOULD SEE
TEMPERATURES IN THE LOWER 90S WITH THE REST SETTLING AT LEAST IN THE
UPPER 80S.

TONIGHT THERE IS A CHANCE OF ANOTHER ROUND OF FOG AND/OR LOW STRATUS
WITH THE PRIMARY MODE BEING EITHER MVFR VISIBILITIES OR IFR/LIFR
CEILINGS. THIS WILL MOST LIKELY OCCUR AFTER 6Z THROUGH SUNRISE. LOW
TEMPERATURES SHOULD MODERATE SLIGHTLY FROM NORTH TO SOUTH UPPER 60S
TO LOW 70S WITH DEWPOINTS LOOKING VERY SIMILAR.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
AS OF 215 PM SATURDAY...

SUNDAY WILL FEATURE A COLD FRONT PUSHING THROUGH THE CWA
FROM NORTH TO SOUTH. WITH AN UPPER LEVEL TROUGH IN PLACE OVER THE
REGION... THE SYNOPTIC SCALE SURFACE PATTERN INCLUDES A STRONG HIGH
OVER THE UPPER MIDWEST AND A SURFACE LOW OVER ONTARIO. AS THE FRONT
PASSES...THESE TWO FEATURES WILL BOTH HELP BREEZY NORTHERLY FLOW
REPLACE THE SOUTHWESTERLY FLOW. MAX TEMPERATURES WILL DEPEND UPON
THE PROGRESS OF THE FRONT BUT IN GENERAL WILL SEE MID TO UPPER 80S
IN THE NORTH WITH LOW 90S TO THE SOUTH.

AS THE FRONT PASSES CONDITIONS DRY OUT SIGNIFICANTLY AS PRECIPITABLE
WATERS WILL DROP TO LESS THAN AN INCH. LAPSE RATES ARE VERY WEAK AND
INSTABILITY WILL DROP TO ZERO. THAT BEING SAID...SOUTH OF THE
FRONT PW VALUES WILL BE NEAR AN INCH AN A HALF WITH 1000-1500 J/KG
OF INSTABILITY. DCAPE VALUES WILL BE NEAR 1000 J/KG. ANY CONVECTION
WILL BE CONFINED TO FAYETTEVILLE SOUTHWARD AND IS NOT LIKELY TO BE
SEVERE BUT SOME ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
STILL POSSIBLE.

LOWS SUNDAY NIGHT WILL BE SIGNIFICANTLY COOLER ESPECIALLY IN THE
NORTH WHERE LOWER 60S AND EVEN AN ISOLATED UPPER 50 IS POSSIBLE. LOW
TO MIDDLE 60S WILL PREVAIL IN THE SOUTH.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
AS OF 155 PM SATURDAY...

MONDAY...
A COLD FRONT PASSING TO THE SOUTH OF THE AREA WILL GIVE WAY TO A
PLEASANT DAY ON MONDAY WITH HIGH PRESSURE EDGING INTO NC FROM THE
NORTH.  A SHOT OF LOWER DEWPOINTS IN THE UPPER 50S AND LOWER 60S
WILL LIMIT INSTABILITY AND THE FORECAST WILL BE DRY.  THE UPPER
LEVEL FLOW WILL REMAIN NORTHWESTERLY CYCLONIC FLOW PERSISTS OVER
EASTERN CANADA.  MODELS INDICATE SOME CIRRUS MAY SPILL INTO WESTERN
NC LATE IN THE DAY AHEAD OF CONVECTION OVER THE MIDWEST.  HIGHS WILL
BE BELOW NORMAL IN THE MID AND UPPER 80S.

MONDAY NIGHT THROUGH TUESDAY NIGHT...
THE PROGRESSIVE HIGH PRESSURE JUST TO OUR NORTH WILL MOVE QUICKLY
OFFSHORE...MAINTAINING SOME INFLUENCE OVER THE NORTHEASTERN CWA
WHILE ALLOWING RETURN FLOW TO DEVELOP OVER THE WEST BY MONDAY
NIGHT.  THIS INCREASING MOISTURE COMBINED WITH THE POTENTIAL FOR A
DISTURBANCE UPSTREAM TO ADVECT SOUTHEAST ACROSS THE APPALACHIANS MAY
LEAD TO SHOWERS/STORMS OVER THE WESTERN PORTION OF THE CWA LATE
MONDAY NIGHT...CONTINUING INTO TUESDAY.  CONFIDENCE IN COVERAGE IS
LOW AT THIS TIME DUE TO UNCERTAINTY IN NORTHWEST FLOW PATTERNS...BUT
THERE IS ENOUGH MODEL AGREEMENT FOR AT LEAST A SLIGHT CHANCE OVER
THE NORTHWEST PIEDMONT MONDAY NIGHT...WITH A SOLID CHANCE ON
TUESDAY.  LOWS ON MONDAY NIGHT SHOULD RANGE FROM THE MID/UPPER 60S
IN THE SOUTH AND WEST TO LOWER 60S IN THE NORTHEAST.  HIGHS TUESDAY
IN THE LOW TO MID 80S.

WEDNESDAY THROUGH SATURDAY...
MOIST SOUTHERLY FLOW WILL DOMINATE IN THE LOW LEVELS FOR THE LATER
HALF OF THE WEEK..WHILE THE UPPER LEVEL FLOW FLATTENS OUT A BIT IN
RESPONSE TO THE UPPER LEVEL RIDGE BUILDING FROM THE SOUTHERN PLAIN
ACROSS THE DEEP SOUTH.  PRECIP CHANCES SHOULD BE MOSTLY
CLIMATOLOGICAL WEDNESDAY AND THURSDAY WITH DIURNAL SHOWERS AND
STORMS FAVORED SLIGHTLY OVER THE WEST.  BY THE END OF THE
WEEK...A SLOW MOVING COLD FRONT...ATTENDANT TO AN UPPER-LEVEL LOW
OVER THE NORTHERN GREAT LAKES...WILL SLIP SOUTHEAST INTO OUT
REGION.  BASED ON CURRENT MODEL PROJECTIONS...THE DYNAMIC FORCING
AND MOISTURE WILL BE LIMITED...AND THE FRONT MAY HAVE A HARD TIME
MAKING IT ALL THE WAY THROUGH NC. NONETHELESS...THERE SHOULD BE A
PERIOD OF HIGHER THAN NORMAL POPS BETWEEN LATE FRIDAY AND SATURDAY.
HIGHS MOSTLY IN THE MID AND UPPER 80S.
&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
AS OF 130 PM SATURDAY...

24 HOUR TAF PERIOD: A FEW MVFR CEILINGS HANGING ON OUT THERE BUT
CONDITIONS HAVE GONE LARGELY VFR. EASTERN TERMINALS INCLUDING KRDU
WILL BE AT GREATER RISK FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
COMPARED TO KINT AND KGSO. LOCALIZED HEAVY RAIN AND ISOLATED SEVERE
STORMS ARE POSSIBLE WITH WIND THE PRIMARY THREAT. A MORE PROMINENT
BOUNDARY SETTING UP FROM SOUTHWEST TO NORTHEAST NEAR THE I-95
CORRIDOR WILL MAKE KFAY AND KRWI THE MOST LIKELY PLACE FOR STORMS
THIS AFTERNOON..ESPECIALLY AS THE SEA BREEZE BEGINS TO INTERACT WITH
THIS BOUNDARY. OTHERWISE EXPECT SOUTHWESTERLY WINDS AT 5-10 KNOTS
THROUGH THE AFTERNOON INTO THE EVENING. OVERNIGHT THERE WILL ONCE
AGAIN BE A CHANCE FOR FOG AND LOW STRATUS AT MOST LOCATIONS WITH
MVFR VISIBILITIES AND/OR IFR CEILINGS THE MOST LIKELY IMPACTS. FOR
SUNDAY A FRONT WILL CROSS THE AREA FROM NORTH TO SOUTH AND WINDS
WILL BECOME NORTHERLY NEAR 10 KNOTS AFTER FRONTAL PASSAGE WITH SOME
GUSTS TO 15 KNOTS EXPECTED IN THE AFTERNOON. SCATTERED TO BROKEN
CEILINGS NEAR 7 KFT SHOULD PREVAIL THROUGH THE END OF THE TAF PERIOD.

LONG TERM: MONDAY SHOULD SEE VFR CONDITIONS PREVAIL WITH INCREASING
CHANCES FOR CONVECTION AND SUB-VFR CONDITIONS THROUGH MIDWEEK BEFORE
A WEAK FRONT APPROACHES FOR THE END OF THE WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...ELLIS
NEAR TERM...ELLIS
SHORT TERM...ELLIS
LONG TERM...SMITH
AVIATION...ELLIS
Hazardous weather outlook, Aug 3, 2:29 PM EST, 3 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
329 PM EDT SAT AUG 3 2013

NCZ007>011-021>028-038>043-073>077-041930-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
329 PM EDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE THIS
AFTERNOON INTO THIS EVENING...WITH THE PRIMARY THREAT BEING
DAMAGING WIND. FREQUENT LIGHTNING IS POSSIBLE IN ANY STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

NCZ078-083>086-088-089-041930-
WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
329 PM EDT SAT AUG 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE THIS
AFTERNOON INTO THIS EVENING...WITH THE PRIMARY THREAT BEING
DAMAGING WIND. FREQUENT LIGHTNING IS POSSIBLE IN ANY STRONGER
STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM IS POSSIBLE SUNDAY
AFTERNOON AS A COLD FRONT MOVES THROUGH CENTRAL NORTH CAROLINA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER IMMEDIATELY TO THE NATIONAL
WEATHER SERVICE.

In the hours before

Special weather statement, Aug 3, 1:40 PM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT SAT AUG 3 2013

NCZ007-008-024-025-031945-
DURHAM-GRANVILLE-ORANGE-PERSON-
240 PM EDT SAT AUG 3 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS PERSON...ORANGE...GRANVILLE
AND DURHAM COUNTIES THROUGH 345 PM EDT...

AT 240 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
SURL...OR ABOUT 8 MILES SOUTH OF ROXBORO...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE SURL...BEREA...OXFORD.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 191 AND 206.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER INDOORS...AN ENCLOSED
VEHICLE CAN PROVIDE SAFE SHELTER FROM LIGHTNING. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3645 7852 3616 7850 3613 7875 3614 7916
      3638 7914
TIME...MOT...LOC 1840Z 265DEG 18KT 3629 7891

23
Special weather statement, Aug 3, 3:09 PM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
409 PM EDT SAT AUG 3 2013

NCZ010-011-032115-
HALIFAX-WARREN-
409 PM EDT SAT AUG 3 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN AND HALIFAX COUNTIES
THROUGH 515 PM EDT...

AT 408 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NORLINA...OR ABOUT OVER WARRENTON...MOVING EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MACON...LAKE GASTON...
LITTLETON...ROSEMARY...ROANOKE RAPIDS.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 223 AND 233.

THIS INCLUDES INTERSTATE 95 BETWEEN EXITS 160 AND 173.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

IF ON OR NEAR LAKE GASTON...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE IMMEDIATELY. DEADLY LIGHTNING STRIKES CAN OCCUR
WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE ARRIVAL OF RAIN
AND WIND. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT ON
THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3651 7788 3651 7781 3648 7776 3649 7773
      3649 7764 3645 7763 3644 7760 3624 7758
      3632 7828 3655 7832 3655 7790
TIME...MOT...LOC 2008Z 258DEG 24KT 3645 7815

KRR
Special weather statement, Aug 3, 5:06 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
606 PM EDT SAT AUG 3 2013

NCZ024-032300-
ORANGE-
606 PM EDT SAT AUG 3 2013

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS ORANGE COUNTY THROUGH
700 PM EDT...

AT 606 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN 5 MILES SOUTHEAST OF CARR...OR ABOUT 7 MILES
SOUTH OF PROSPECT HILL...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE...HILLSBOROUGH...SCHLEY.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 157 AND 170.

HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

&&

LAT...LON 3624 7895 3621 7895 3602 7899 3606 7927
      3607 7926 3625 7926
TIME...MOT...LOC 2206Z 275DEG 11KT 3615 7917

23
Special weather statement, Aug 3, 5:44 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
644 PM EDT SAT AUG 3 2013

NCZ025-041-032345-
DURHAM-WAKE-
644 PM EDT SAT AUG 3 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE AND EASTERN DURHAM
COUNTIES THROUGH 745 PM EDT...

AT 642 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER RDU
INTERNATIONAL...OR ABOUT 7 MILES NORTHEAST OF CARY...MOVING SOUTHEAST
AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE RALEIGH...NEW
HOPE...KNIGHTDALE... AND MORRISVILLE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. HEAVY RAIN WILL RESULT IN PONDING OF WATER ON
ROADWAYS...STANDING WATER IN LOW LYING AREAS AND MINOR FLOODING OF
CREEKS...STREAMS AND AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO
SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING...ESPECIALLY
IN URBAN AREAS WHERE PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH
FLOODING.

&&

LAT...LON 3584 7828 3576 7835 3571 7847 3562 7858
      3581 7893 3586 7891 3602 7880
TIME...MOT...LOC 2242Z 298DEG 18KT 3587 7873

77
Local storm report, Aug 3, 5:49 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
649 PM EDT SAT AUG 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     BETHESDA                35.95N  78.85W
08/03/2013                   DURHAM             NC   911 CALL CENTER

            A TREE FELL ON A POWER LINE AND CAUGHT FIRE

&&

EVENT NUMBER RAH1300888

KRR

The radar

The Raleigh/Durham radar (KRAX), 30 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wake

When
August 3, 6:19 PM EST
Where
Wake County, 1.26 mi ENE of Cary
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.788, -78.780

One tree was blown down in the road on East Cedar Street.

Thunderstorm Wind, Wake

When
August 3, 6:20 PM EST
Where
Wake County, 1 mi S of Asbury
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.766, -78.749

One tree was reported down at Donaldson Drive and Hamilton Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470772, 470774.